Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 188, NWS Dodge City, KS

July 12, 2006Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2006, 2:57 PM CDT for Pawnee County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 2:57 PM CDT (19:57 UTC)
Expired
Jul 12, 2006, 3:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:01 PM CDTHAIL 0.882 Nw Burdett, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 121958
SVRDDC
KSC145-122045-
/O.NEW.KDDC.SV.W.0188.060712T1957Z-060712T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 345 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURDETT...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN PAWNEE COUNTY...
  BURDETT...
  ROZEL...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3833 9958 3810 9957 3812 9938 3834 9932

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 122014
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT WED JUL 12 2006

KSC145-122045-
/O.CON.KDDC.SV.W.0188.000000T0000Z-060712T2045Z/
PAWNEE KS-
314 PM CDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN PAWNEE COUNTY...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BURDETT...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3833 9958 3810 9957 3812 9938 3834 9932

$$

LACY
000 
WWUS53 KDDC 122037
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT WED JUL 12 2006

KSC145-122047-
/O.EXP.KDDC.SV.W.0188.000000T0000Z-060712T2045Z/
PAWNEE KS-
337 PM CDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE COUNTY
EXPIRES AT 345 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3833 9958 3810 9957 3812 9938 3834 9932

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:50 AM CDT, 12 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 2:50 AM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 AM CDT WED JUL 12 2006

.DISCUSSION...

DAYS 1-2...
NO REAL SURPRISES FOR THIS CYCLE. THE MAIN CONCERN WILL AGAIN BE
CONVECTIVE INITIATION, ITS EVOLUTION, AND ITS IMPACT ON THE BOUNDARY
LAYER EACH DAY.

THE UPPER LEVEL SHORT WAVE TROUGH NOW OVER THE GREAT LAKES CONTINUES
TO MOVE EAST INTO NEW ENGLAND AS A SERIES OF UPSTREAM RIPPLES MOVE
ACROSS THE ROCKIES INTO THE PLAINS ON THE STRENGTH OF A SOMEWHAT
MORE ZONAL FLOW ALOFT. MEANWHILE THE BOUNDARY LAYER REMAINS QUITE
UNSTABLE WITH DEWPOINTS IN THE 60S ALL THE WAY WEST INTO CENTRAL
COLORADO. A SURFACE TROUGH/CONVERGENCE BAND REMAINS IN PLACE FROM
THE GREAT LAKES TO SOUTHWEST KANSAS. BY THIS AFTERNOON WE SHOULD
AGAIN SEE THUNDERSTORMS COOK OFF IN THE UNSTABLE BOUNDARY LAYER OVER
SOUTHWEST KANSAS. CAPE WILL NOT BE HUGE BUT THERE MAY BE ENOUGH -
ALONG WITH ENOUGH MID LEVEL DRY AIR - TO PRODUCE THE ISOLATED SEVERE
STORM OR TWO WITH LOW END SEVERE HAIL AND WET DOWNBURST WINDS.

LITTLE SIGNIFICANT CHANGE IS EXPECTED IN THIS ENVIRONMENT FOR
THURSDAY LATE DAY INTO OVERNIGHT AS THE UPPER LEVEL FLOW CONTINUES
TO SHOW A NORTHWEST COMPONENT WITH AT LEAST ON LAST DAMPENED SHORT
WAVE TROUGH ALOFT TO KICK OFF ANOTHER ROUND OF STORMS THURSDAY
NIGHT.

GIVEN THE ABOVE, HAVE KEPT POPS IN PLACE FOR LATE AFTERNOON AND
EVENING BOTH DAYS AND HAVE INCREASED THEM SLIGHTLY FROM THE PREVIOUS
FORECAST. WOULD GO HIGHER YET BUT FOR THE DESIRED INTER-OFFICE
TOLERANCES IN THE GRIDS.

ONLY MINOR ADJUSTMENTS TO TEMPERATURES AND WINDS.

DAYS 3-7...

NO CHANGES MADE IN THE DAY 3-7 FORECAST GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  69  93  69 / 40  50  10  30
GCK  93  68  95  68 / 50  30  20  40
EHA  92  68  92  68 / 40  30  10  40
LBL  93  68  95  68 / 50  40  10  40
HYS  88  70  94  70 / 10  30  10  30
P28  92  71  93  71 / 20  50  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Jul 12, 5:45 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT WED JUL 12 2006

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

MUCH LIKE YESTERDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHWEST KANSAS THIS AFTERNOON AND MOVE SLOWLY EASTWARD
OVERNIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME HAIL OF AN
INCH OR LESS IN SIZE AND WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY
AFTERNOON AND OVERNIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING HAIL OF AN INCH OR LESS IN SIZE
AND WINDS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SPOTTERS
MAY BE NEEDED AGAIN TOMORROW AFTERNOON AND NIGHT.

JOHNSON

In the hours before

Local storm report, Jul 12, 1:05 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 ENE GARDEN CITY       37.99N 100.81W
07/11/2006  E0.75 INCH       FINNEY             KS   TRAINED SPOTTER

0635 PM     HAIL             2 E GARDEN CITY         37.98N 100.83W
07/11/2006  E1.75 INCH       FINNEY             KS   PUBLIC

0735 PM     HAIL             11 WSW INGALLS          37.77N 100.64W
07/11/2006  E1.00 INCH       GRAY               KS   PUBLIC

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:34 PM CDTSevere Thunderstorm WarningDDCGray, Haskell44 min
Jul 11, 7:58 PM CDTSpecial Weather StatementDDCScott62 min
Jul 11, 8:35 PM CDTSevere Thunderstorm WarningDDCLane, Scott55 min
Jul 11, 8:48 PM CDTSevere Thunderstorm WarningDDCFinney57 min
Jul 12, 3:06 PM CDTSpecial Weather StatementDDCEllis39 min
Jul 12, 3:31 PM CDTSevere Thunderstorm WarningDDCEllis44 min
Jul 12, 4:08 PM CDTSevere Thunderstorm WarningDDCEllis37 min
Jul 12, 5:20 PM CDTSevere Thunderstorm WarningDDCPawnee55 min
Jul 12, 5:55 PM CDTSevere Thunderstorm WarningDDCRush36 min
Jul 12, 6:15 PM CDTSevere Thunderstorm WarningDDCPawnee27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.